The Department of Veterans Affairs nursing home in Lyons, New Jersey, was recently ranked internally with a one out of five stars rating. One of the reasons for the low rating was the number of residents that were being treated with antipsychotic drugs.

In many cases, these drugs were used to induce lethargy in the residents, rendering them more docile and easier for the staff to handle. Does unnecessary drugging (also known as chemical restraint) of these residents constitute abuse – and could this happen to your loved one who resides in a nursing home?

The dangers of using chemical restraints in nursing homes

Using any strong drug unnecessarily is an extremely dangerous practice, but especially so in nursing homes. According to the FDA, 15,000 nursing home residents are killed every year from the use of unnecessary antipsychotic drugs.

Most nursing home residents are frail and elderly, and their bodies may not be able to withstand these strong drugs. In addition, most nursing home residents take a number of medications which could negatively interact with an antipsychotic drug. And then there are the side effects of these drugs, which can include nausea, heart conditions, seizures and death.

If your loved one has dementia and is given an antipsychotic drug, he may experience high blood sugar, low blood pressure, muscle rigidity, and blood clots. Even worse, his risk of death doubles when given this type of drug.

Regulations passed in 1987 but problem still persists

The 1987 Nursing Home Reform Act was passed to address the issue of chemical restraints, and yet the problem persists. This act prohibits the use of chemical restraints when it is for non-medical reasons, such as making the resident easier to handle or even to punish the resident.

And yet the use of chemical restraints in nursing homes continues. According to Human Rights Watch, nursing facilities in the U.S. give unnecessary and unapproved antipsychotic drugs to over 179,000 residents every week.

Many times, those residents have not been informed they are receiving these drugs, nor have they given consent.

Signs that chemically restraints are possibly being used on your loved one

It can sometimes be difficult to recognize the signs of a chemical restraint, especially if your loved one has dementia or Alzheimer’s disease. Both of these conditions can make your loved one confused and forgetful.

But it’s not just confusion or forgetfulness. There are a number of signs that indicate a chemical restraint may have been used, including:

  • Excessive lethargy and sleepiness
  • Inability to speak or slurred speech
  • Inability to walk
  • Lack of memory
  • Lack of recognition

What should you do?

If you suspect your loved one is being given drugs to keep them docile, you should ask the nursing home staff what drugs they are giving him. If they deny the use of chemical restraints but you still see signs of it, you may want to move your loved one to a different nursing home.

And if you can prove that the nursing home was drugging your loved one unnecessarily, you may be able to take legal action against the home.